Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Des Moines, IA

April 30, 2003Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 4:58 PM CDT for Wapello County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 4:58 PM CDT (21:58 UTC)
Expired
Apr 30, 2003, 5:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KDMX 302158
SVRDMX
IAC179-302230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAPELLO COUNTY IN SOUTHEAST IOWA

* UNTIL 530 PM CDT

* AT 455 PM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER
  ELDON...OR ABOUT 12 MILES SOUTHEAST OF OTTUMWA...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  EAST CENTRAL WAPELLO COUNTY.

AT 458 PM...A WEATHER SPOTTER REPORTED QUARTER SIZED HAIL IN ELDON.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LAT...LON 4093 9244 4083 9221 4115 9173 4131 9193
          4114 9225

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 30, 3:25 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED APR 30 2003

SHORTER TERM...EYES ARE ON THE SVR THREAT WHICH IS BUILDING ALG AND
S OF THE WRMFNT. FNT LOCATED FM LOW IN XTRM SERN NEB THEN EWD ACRS
THE NRN TIER OF COUNTIES IN NRN MO. WL TREND ALG WITH THE RUC NXT
18-24 HRS WHICH HAS PRIMARY CONVECTION FOCUS OVR THE SERN HALF OF
THE FA. MRNG H8 FNT WL LIKELY COME INTO PLAY OVRNGT AS WELL WHICH IS
SITUATED FARTHER TO THE N ESTIMATED FM OMA-FOD-DBQ. ANY ERLY MRNG
ACTIVITY SHOULD BE EAST OF A ALO-LWD LN BY 09Z. TMPS ABT AS
PREVIOUSLY FCST NXT FEW DAYS. GRDLY IMPVG WX TMR WITH A DECENT WX
DAY FRI AND INTO SAT UNDER S/W RDGG ALF.

LONGER TERM...NXT MAJOR S/W ARRIVES SUN WHICH HAS BEEN RELATIVELY
CONSISTENT THE PAST COUPLE OF RUNS. ENSEMBLES AND CANADIAN SUPPORT
INCRG PCPN CHC BY SUN..LASTING INTO ERLY TUE. TMPS DAY3-7 NOT CHGD
MUCH FM PREV FCSTS.

.DSM...NONE

MYERS
Hazardous weather outlook, Apr 30, 11:27 AM CDT, 5 hours 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

...SCATTERED SEVERE THUNDERSTORMS LIKELY AFTER 2 PM IN CENTRAL AND
SOUTHERN IOWA...

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN
HALF OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF TAMA...AMES...AND
ATLANTIC...WITH A SLIGHT RISK ACROSS NORTH CENTRAL IOWA.  THREATS
INCLUDE SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE HAIL
GREATER THAN 1 INCH...DAMAGING WIND...AND ISOLATED TORNADOES.  RAPID
THUNDERSTORM DEVELOPMENT IS ANTICIPATED  BETWEEN 2 AND 4 PM
IN WEST CENTRAL AND SOUTHWEST IOWA...SPREADING ACROSS THE REMAINDER
OF CENTRAL AND SOUTH CENTRAL IOWA LATE THIS AFTERNOON AND EARLY
EVENING.

A WARM FRONT WILL MOVE FROM NORTHERN MISSOURI TO NEAR CRESTON...DES
MOINES AND ALONG THE INTERSTATE 80 CORRIDOR EAST OF DES MOINES BY
MID AFTERNOON.  VERY UNSTABLE AIR SOUTH OF THE FRONT WILL DEVELOP
COMBINED WITH ALREADY FAVORABLE WIND SHEAR PROFILES SHOULD CREATE A
DANGEROUS SEVERE WEATHER THREAT AS THUNDERSTORMS RAPIDLY DEVELOP AND
BECOME SEVERE.  ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG OR NEAR
STORMS ALONG THE WARM FRONT...AND NEAR STORMS THAT FORM CLOSE TO A
LOW PRESSURE CENTER MOVING INTO SOUTHERN IOWA THIS EVENING.

ADDITIONAL HEAVY RAINFALL MAY POSE A LOCAL URBAN FLOODING THREAT
...MAINLY ACROSS AREAS THAT RECEIVED HEAVY RAINFALL THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL
COME LATE SUNDAY THROUGH THROUGH TUESDAY.  A SLIGHT RISK OF SEVERE
WEATHER EXISTS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

MID IOWA SKYWARN...SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD
PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING FOR AN ACTIVE
SEVERE WEATHER EVENT.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:34 PM CDTSevere Thunderstorm WarningDMXCrawford26 min
Apr 29, 9:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll47 min
Apr 30, 12:01 AM CDTSevere Thunderstorm WarningDMXPolk29 min
Apr 30, 3:06 AM CDTSevere Thunderstorm WarningDMXAdair24 min
Apr 30, 6:02 AM CDTSevere Thunderstorm WarningDMXJasper28 min
Apr 30, 7:14 AM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Apr 30, 7:45 AM CDTSevere Thunderstorm WarningDMXMadison, Warren30 min
Apr 30, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison, Warren28 min
Apr 30, 7:49 AM CDTSevere Thunderstorm WarningDMXPolk26 min
Apr 30, 5:27 PM CDTSevere Thunderstorm WarningDMXRinggold33 min
Apr 30, 5:38 PM CDTSevere Thunderstorm WarningDMXMonroe37 min
Apr 30, 5:44 PM CDTSevere Thunderstorm WarningDMXLucas46 min
Apr 30, 5:55 PM CDTTornado WarningDMXMonroe50 min
Apr 30, 5:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion63 min
Apr 30, 5:59 PM CDTSevere Thunderstorm WarningDMXDecatur31 min
Apr 30, 6:10 PM CDTSevere Thunderstorm WarningDMXWayne35 min
Apr 30, 6:22 PM CDTTornado WarningDMXWapello53 min
Apr 30, 6:23 PM CDTSevere Thunderstorm WarningDMXRinggold52 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningDMXLucas45 min
Apr 30, 6:40 PM CDTSevere Thunderstorm WarningDMXMonroe65 min
Apr 30, 6:44 PM CDTSevere Thunderstorm WarningDMXWayne46 min
Apr 30, 6:50 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
Apr 30, 6:50 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Apr 30, 6:51 PM CDTSevere Thunderstorm WarningDMXDecatur54 min
Apr 30, 6:54 PM CDTSevere Thunderstorm WarningDMXCass36 min
Apr 30, 6:57 PM CDTTornado WarningDMXDecatur, Ringgold48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.